While all antibiotics can cause a rash as a side effect, the chances of this event occurring may be higher when taking amoxicillin. It is a myth that if your parents are allergic to amoxicillin/penicillin that you will be as well. If you have a history of being allergic to penicillin let your doctor know before taking amoxicillin.
Amoxicillin Rash Identification
A rash due to amoxicillin will occur either as hives (urticaria) or as a maculopapular rash. A maculopapular rash typically lies flat on the skin while the rash itself is covered by small bumps that may merge together; on lighter-skinned people, this rash may be reddish in color.
If hives occur shortly after beginning the course of antibiotics, it may be a sign that the person is allergic to penicillin. In the case of a rash, symptoms will develop 3 to 10 days after starting the antibiotics.
Allergic reactions may also present as abnormal swelling and or difficulty breathing. If you have trouble breathing call 911 or go to the ER immediately. Consider taking an over the counter antihistamine like benadryl or zyrtec as this may help with inflammation/ rash/ breathing.
If an allergic reaction or rash occurs, a person should stop taking amoxicillin immediately and contact their doctor, who will institute a proper course of treatment. Just because you are allergic to one form of penicillin does not necessarily mean you will be to another. Always let your medical professionals know if you are allergic to any medications.